His teachers reported as follows:
"Dovi worked well for the first 45 minutes of our session. Then around 10:45 he seemed very unhappy and in pain. I took him out in the stroller and he calmed down. The rest of our session he jumped around and was no calmer than usual."
His afternoon teacher wrote:
"Today Dovi ate matzah, lettuce, and cereal and milk. He was a little wild today, however he did the programs well. G-d wanted Dovi should go on a walk, because the fire alarm went off, and on a walk we went..."
So there was no change on the first day, except for the unhappiness in the morning. Since one of the possible side effects is headaches, I resolved to give Dovi Motrin in the morning. I was also careful to look out for his sleeping, since Ritalin can cause insomnia. To my surprise he fell asleep at his normal time and had a restful night's sleep. He was also pretty calm in the morning. He didnt want farina today so I had to sneak it in his juice, but the medication stayed stuck in the plastic cup and I had to put it on his tongue like koolaid. I also gave him Motrin.
When his van arrived in the afternoon I was shocked to see him sitting calmly in the van, wearing his seatbelt. He waited witha smile, patiently, for me to open the door to the house. Instead of running straight to the basement, he waited nicely for the elevator. He came in, made a beeline for the high chair, and calmly sat and watched a DVD while eating an apple which he never does!! He saw his favorite cookies-to-crumble - mini black and whites -but he grabbed one and ATE IT instead of crumbling it! He saw a water bottle, he drank from it and DID NOT SPILL IT! The res hab girl came - he calmly let himself be changed and went out with her. calmly and cutely, still smiling and happy.
Sounds like a dream, right?
...Until I read the teachers' reports. Boy am I confused.
"Dovi was not himself during our session. He seemed anxious and cried off and on throughout our session. He was hyper focused on his fingers and hands and he seemed to be very busy moving them around, looking at them, etc. He continuously bit his hands and arms and almost looked to be in pain off and on throughout the morning. Even the simplest of tasks bothered him... so unusual for him. He barely smiled. Also, he kept sticking out his tongue,lots of weird little stuff... Not the Dovi I know and love.I hope we have a better afternoon."
"In contrast to the morning session, Dovi was very calm during my session in the afternoon. He ate two rolls, lettuce and cheese for lunch. The calmness was wonderful. Even when he was away from the table and playing with toys between trials, he sat so nicely and played. He was not jumping around all over the place. Halevai he'd be so calm every day."
WOW.So what's going on? I gave him Motrin, so why the pain and weirdness in the morning? And why then was he calm in the afternoon, when the Ritalin should have worn off? I tried to reach Dr. Cartwright for an hour but just couldn't get through to him, and with the holiday weekend I probably won't be able to get through to him until Monday. Can any of you help me figure out what the side effects can be, since he isn't verbal and can't tell what's happening? Is this only temporary - I can help him push through it -or will he have this every day? I'm amazed how calm he was all afternoon!!
How long did the doctor ssy the ritalin would work after the morning dose?ReplyDelete
A lot of people on stimulants will become anxious and compulsive if the dose is too high. My 7 year old has ADHD and she is on Concerta which is basically timed release Ritalin. I'm wondering if the dose he is on is too high and by the afternoon it is at the "right" level. People metabolize the drugs at different speeds.ReplyDelete
With Concerta, everyone starts at 18 mg and then gradually go up depending on whether it is working or not. So my daughter is now on 45 mg. because despite the fact that it is a timed release, it wore off at around noon with her when we started her at 18. I think trying a lower dose of ritalin or switching to Concerta and gradually increasing the dose (if you need to) would be a good idea. She has basically "normalized" on meds, at least during the time when the meds are active (before they wear off)--I can't say enough good things about them. The only side effect is that she has trouble going to sleep at night, but that has always been an issue. Good luck--don't give up on the meds, there are so many options (Tenex was a disaster for her--turned her into a sedated zombie).
Thank you! That was very helpful. He's on the smallest dose of Ritalin - 2.5 mg. He's doing really badly on it; he's aggressive and anxious and kookoo and we don't even see positive effects anymore.Delete
I've heard really good things about Adderall (and I'm debating switching dd to it to see if she sleeps better). You could also ask about Concerta--it could be he needs a time release. There are also so many non-stimulants that could help. I like the book "Healing ADD"--goes through the different meds/treatments (including non-prescription) and types of ADHD. Hang in there!ReplyDelete
Im a huge fan of adderall. I started taking it 2 yrs ago and it changed my life. But my son is a little too young for it and it wont help with the hyperactivity. I will ask about Concerta. He tried Clonidine a year ago and it was a disaster.Delete
You are hundred percent right about getting in to the most wonderful amazing top notch psychiatrist. He is the best... I've had wonderful experience with himReplyDelete